Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS Gaylord, MI

October 4, 2002Emmet County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 4, 2002, 2:56 PM EDT for Emmet County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2002, 2:56 PM EDT (18:56 UTC)
Expired
Oct 4, 2002, 3:30 PM EDT
In force
34 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 1:10 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS53 KAPX 041856
SVRAPN
MIC047-041930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
255 PM EDT FRI OCT 4 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST LOWER MICHIGAN

* UNTIL 330 PM EDT

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES EAST OF BEAVER ISLAND 
  TO 2 MILES NORTH OF CHARLEVOIX...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  CROSS VILLAGE AROUND 305 PM EDT
  WILDERNESS STATE PARK...STUTSMANVILLE AROUND 310 PM EDT   
  ALANSON AROUND 315 PM EDT
  PELLSTON AROUND 325 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.

LAT...LON 4581 8473 4576 8500 4543 8523 4543 8474

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 11:33 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 4, 11:33 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1133 AM EDT FRI OCT 4 2002

WARM FRONT LOOKS TO BE THROUGH N LOWER WITH SOUTH WINDS. SE WINDS
ARE STILL IN PLACE OVER E UPPER. WARMER AIR IS STREAMING NORTH INTO
THE REGION AND WILL BOOST TEMEPERTURES IN N LOWER INTO THE LOWER TO
MID 70S. WILL PROBABLY TWEAK THE FORECASTED TEMPERATURES TO READ 70
TO 75. COLD FRONT IS FIRING SHOWERS AND THUNDERSTORMS IN WISCONSIN
WHICH WILL BE IN THE AREA AROUND 17Z FOR NW LOWER. WITH TEMPERATURES
EXPECTED TO REACH THE LOWER TO MID 70S CAPES (BASED ON MODIFIED
SOUNDING) WILL BE AROUND 1400 J/KG. THE 500 AND 250 MB JET MAXES
WILL BE JUST TO THE WEST ALLOWING FOR THE RRQ OF THE JETS TO HELP
WITH THE UPWARD MOTION ALONG THE FRONT. 850 WINDS ARE ALSO AROUND 40
TO 50 KNOTS. THIS GIVES US A GOOD CHNACE TO SEE DYNAMIC BOW ECHOES
THIS AFTERNOON. THE OTHER CONCERN SEVERE WEATHERWISE IS SUPERCELLS.
THE HODOGRAPHS OF UPSTREAM UPPER OBS SITES HAVE GIVEN BULK
RICHARDSON NUMBERS OF AROUND 12 OR SO WITH STORM RELATIVE HELICITY
OF 500 M2/S2. SO THIS COULD TURN OUT TO BE AN ACTIVE DAY.

PWATS ARE ALSO HIGH WITH THIS MORNINGS SOUNDING AROUND 1.6 INCHES
AND UPSTREAM SITES AROUND 1.9 TO 2 INCHES. WITH THE STRONG 850 WINDS
AND UNIDIRECTIONAL WIND PROFILES TRAINING OF THESE STORMS COULD
PRODUCE HEAVY RAINFALL PROBLEMS LATER THE AFTERNOON. ALTHOUGH 6 HR
FLASH FLOOD GUIDANCE IS HIGH (FROM 3.5 TO 4 INCHES). SO DONT EXPECT
AT THIS TIME TO PUT OUT ANYTHING, BUT IT IS A CONCERN.

SO WILL ZONES BY 1545Z. ANYPLACE WITH SCATTERED WILL BE BUMPED UP TO
CATGORICAL POPS WITH APPROPRIATE TIMING.

.APX...NONE.

LUTZ
Hazardous weather outlook, Oct 4, 1:00 PM EDT, 1 hour 56 minutes before
MIZ008-015>036-041-042-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
100 PM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER AND
EAST UPPER MICHIGAN DURING THE AFTERNOON AND EARLY EVENING. GREATEST
THREAT FOR SEVERE WEATHER WILL OCCUR SOUTH OF THE STRAIT OF MACKINAC
BETWEEN 2 PM AND 8 PM. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE
MAIN THREAT...ALONG WITH LOCALLY HEAVY RAINFALL. THERE IS ALSO A
RISK FOR TORNADOES WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTHERN LOWER AND EAST
UPPER MICHIGAN THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.  WIND GUSTS OF 30 TO 40 MPH ARE
EXPECTED BEHIND A COLD FRONT FRIDAY EVENING.

LUTZ

In the hours before

Special weather statement, Oct 4, 1:16 PM EDT, 1 hour 40 minutes before
MIZ008-015>036-041-042-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
Special weather statement, Oct 4, 1:16 PM EDT, 1 hour 40 minutes before
MIZ008-015>036-041-042-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
Local storm report, Oct 4, 1:35 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
135 PM EDT FRI OCT 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    MANISTEE                  MI   WIND DAMAGE
10/04/02   MANISTEE                       NUMEROUS TREES AND POWER
                                          LINES DOWN REPORTED BY LAW
                                          ENFORCEMENT

BAK
Local storm report, Oct 4, 2:13 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
213 PM EDT FRI OCT 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    MANISTEE                  MI   WIND DAMAGE
10/04/02   MANISTEE                       TREES AND POWER LINES DOWN
                                          REPORTED BY TRAINED SPOTTER

BAK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 6:20 AM EDTSevere Thunderstorm WarningAPXGrand Traverse40 min
Oct 4, 6:22 AM EDTSpecial Marine WarningAPX38 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 1:11 PM EDTSevere Thunderstorm WarningAPXManistee49 min
Oct 4, 1:40 PM EDTSevere Thunderstorm WarningAPXBenzie35 min
Oct 4, 2:27 PM EDTSpecial Marine WarningAPX63 min
Oct 4, 2:27 PM EDTSpecial Marine WarningAPX63 min
Oct 4, 3:06 PM EDTSpecial Marine WarningAPX84 min
Oct 4, 4:23 PM EDTSpecial Marine WarningAPX82 min
Oct 4, 5:30 PM EDTSpecial Marine WarningAPX60 min
Oct 4, 5:30 PM EDTSpecial Marine WarningAPX60 min
Oct 4, 7:38 PM EDTSpecial Marine WarningAPX52 min
Oct 4, 7:38 PM EDTSpecial Marine WarningAPX52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.